Sulfasalazine-induced hypersensitivity syndrome (SIHS) is a serious systemic delayed adverse drug reaction that is associated with significant morbidity and mortality. Here, we report the first case, to our knowledge, of a patient with previously unidentified SIHS who developed a significantly more rapid and extreme recurrence on re-exposure to sulfasalazine. The patient is a 58-year-old woman with asymptomatic Crohn’s disease who, 10 days after initiating sulfasalazine, developed fevers, diffuse rash, pancytopenia, hypotension and hepatitis without a definitive source of infection. Sixteen days after her first hospitalisation, she was restarted on sulfasalazine and was readmitted within 10 hours with a similar but more serious presentation, requiring vasopressors. She did recover completely without any further recurrence to date, after definitively discontinuing sulfasalazine. This case demonstrates the importance of recognising SIHS early in patients to prevent re-exposure to sulfasalazine and to ensure timely initiation of appropriate treatment.
- drugs and medicines
- intensive care
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.